Alert archive / Michigan / Freeze Warnings in 2016

Freeze Warning 1, NWS Grand Rapids, MI

April 4, 20165 counties in Michigan

NWS Grand Rapids, MI issued this freeze warning at Apr 4, 2016, 3:45 PM EDT for 5 counties in Michigan. It took effect at Apr 5, 2016, 1:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2016, 3:45 PM EDT (19:45 UTC)
In effect from
Apr 5, 2016, 1:00 AM EDT
Expired
Apr 5, 2016, 9:00 AM EDT
In force
8 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Calhoun County, MI, Jackson County, MI, Kalamazoo County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 66 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2016-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2016-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
-153 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

985 
WWUS73 KGRR 041945
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
345 PM EDT MON APR 4 2016

MIZ064-071>074-050345-
/O.NEW.KGRR.FZ.W.0001.160405T0500Z-160405T1300Z/
ALLEGAN-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...HOLLAND...SOUTH HAVEN...KALAMAZOO...
BATTLE CREEK...JACKSON
345 PM EDT MON APR 4 2016

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM EDT TUESDAY. 

HAZARDOUS WEATHER...

 * TEMPERATURES TUESDAY MORNING DROP INTO THE UPPER TEENS AND LOW
   20S

IMPACTS...

 * THE MORE ADVANCED FRUIT TREES BEGIN DAMAGE IN THE LOWER 20S
   WITH SIGNIFICANT DAMAGE OCCURING IN THE TEENS

 * APPLE AND PEACH TREES BEGIN DAMAGE AT 23 DEGREES. CHERRY TREES
   BEGIN DAMAGE AT 24 DEGREES.

 * NORMALLY COLDER SITES MAY GET DOWN INTO THE TEENS WITH MORE
   SIGNIFICANT DAMAGE POSSIBLE THERE IF PRECAUTIONS ARE NOT
   TAKEN.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL
INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT
TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

HOVING
3 follow-up statements
894 
WWUS73 KGRR 050058
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
858 PM EDT MON APR 4 2016

MIZ064-071>074-050800-
/O.CON.KGRR.FZ.W.0001.160405T0500Z-160405T1300Z/
ALLEGAN-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...HOLLAND...SOUTH HAVEN...KALAMAZOO...
BATTLE CREEK...JACKSON
858 PM EDT MON APR 4 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT
TUESDAY...

HAZARDOUS WEATHER...

 * TEMPERATURES TUESDAY MORNING DROP INTO THE UPPER TEENS AND 
   LOW 20S 

IMPACTS...

 * THE MORE ADVANCED FRUIT TREES BEGIN DAMAGE IN THE LOWER 20S 
   WITH SIGNIFICANT DAMAGE OCCURING IN THE TEENS 

 * APPLE AND PEACH TREES BEGIN DAMAGE AT 23 DEGREES. CHERRY 
   TREES BEGIN DAMAGE AT 24 DEGREES. 

 * NORMALLY COLDER SITES MAY GET DOWN INTO THE TEENS WITH MORE 
   SIGNIFICANT DAMAGE POSSIBLE THERE IF PRECAUTIONS ARE NOT 
   TAKEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE 
   FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL 
   INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR 
   PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY 
   LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM 
   THE COLD.

&&

$$
308 
WWUS73 KGRR 050758
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
358 AM EDT TUE APR 5 2016

MIZ064-071>074-051300-
/O.CON.KGRR.FZ.W.0001.000000T0000Z-160405T1300Z/
ALLEGAN-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...HOLLAND...SOUTH HAVEN...KALAMAZOO...
BATTLE CREEK...JACKSON
358 AM EDT TUE APR 5 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

HAZARDOUS WEATHER...

 * TEMPERATURES WILL BOTTOM OUT IN THE UPPER TEENS AND LOW 20S
   THIS MORNING.

IMPACTS...

 * THE MORE ADVANCED FRUIT TREES BEGIN DAMAGE IN THE LOWER 20S 
   WITH SIGNIFICANT DAMAGE OCCURING IN THE TEENS 

 * APPLE AND PEACH TREES BEGIN DAMAGE AT 23 DEGREES. CHERRY 
   TREES BEGIN DAMAGE AT 24 DEGREES. 

 * NORMALLY COLDER SITES MAY GET DOWN INTO THE TEENS WITH MORE 
   SIGNIFICANT DAMAGE POSSIBLE THERE IF PRECAUTIONS ARE NOT 
   TAKEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE 
   FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL 
   INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR 
   PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY 
   LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM 
   THE COLD. 

&&

$$
589 
WWUS73 KGRR 051300
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
900 AM EDT TUE APR 5 2016

MIZ064-071>074-051400-
/O.EXP.KGRR.FZ.W.0001.000000T0000Z-160405T1300Z/
ALLEGAN-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...HOLLAND...SOUTH HAVEN...KALAMAZOO...
BATTLE CREEK...JACKSON
900 AM EDT TUE APR 5 2016

...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING...

THE FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING. 

HAZARDOUS WEATHER...

 * FREEZE WARNING IS ALLOWED TO EXPIRE AT 900 AM WITH SUNSHINE AND
   RISING TEMPERATURES.

IMPACTS...

 * LOW TEMPERATURES FELL TO THE UPPER TEENS TO AROUND 20 DEGREES
   ALONG I-94.

 * READINGS SHOULD RISE ABOVE FREEZING WITHIN THE NEXT HOUR OR SO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WEATHER.GOV/GRR FOR 
   MORE INFORMATION. 

&&

$$

DUKE

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this freeze warning went out at Apr 4, 3:29 PM EDT, 16 minutes earlier.

Area forecast discussion, Apr 4, 3:29 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
329 PM EDT MON APR 4 2016

LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/MARINE

.SYNOPSIS...
ISSUED AT 258 PM EDT MON APR 4 2016

ANOTHER ROUND OF SNOW LOOKS LIKELY TUESDAY NIGHT INTO WEDNESDAY
MORNING. SOME AREAS WILL PICK UP ADDITIONAL ACCUMULATING SNOW
DURING THIS TIME FRAME BEFORE TURNING OVER TO RAIN. THE COLD
PATTERN LOOKS TO CONTINUE RIGHT INTO THE WEEKEND.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 258 PM EDT MON APR 4 2016

SEVERAL ITEMS TO ADDRESS IN THE SHORT TERM. FIRST...WE HAVE A GOOD
SHOT AT GETTING INTO THE UPPER TEENS AS FAR SOUTH AS I-94 TONIGHT.
ALTHOUGH TEMPERATURES THIS COLD WILL NOT AFFECT MUCH
VEGETATION...SOME FRUIT TREES WILL SUSTAIN DAMAGE IN THE UPPER
TEENS AND LOW 20S. THE MORE ADVANCED APPLE TREES WILL START DAMAGE AT
23 DEGREES...WITH DAMAGE TO PEACHES AT 23 DEGREES AND CHERRIES AT
24. TEMPERATURES OF 18 OR 19 DEGREES WOULD CAUSE MORE SUBSTANTIAL
INJURY. AS A RESULT...WE ARE ISSUING A FREEZE WARNING FOR THE
FRUIT BELT REGION OF ALLEGAN AND VAN BUREN COUNTIES...STRETCHING
ALONG I-94 TO JACKSON COUNTY. TEMPERATURES LOOK TO BE A BIT
COLDER THAN THIS PAST SUNDAY MORNING AND THEREFORE THE THREAT IS
GREATER.

IN TERMS OF WINTER WEATHER...THE CLIPPER TOMORROW NIGHT INTO
WEDNESDAY LOOKS IMPRESSIVE WITH A STRONG 65 TO 75 KNOT LLJ
CONVERGING ACROSS LOWER MICHIGAN. THE SFC LOW TRACK LOOKS TO MOVE
RIGHT OVERHEAD. THERE WILL ONCE AGAIN BE A DECENT H850 TEMP
GRADIENT ACROSS SW MICHIGAN...THOUGH NOT AS EXTREME AS THIS PAST
SUNDAY. A GOOD CHUNK OF THE REGION SHOULD GET INTO THE WARM SECTOR
DURING THE DAY WEDNESDAY BUT NOT BEFORE SOME SNOW ACCUMULATES
NEAR/NORTH OF I-96 LATE TUESDAY NIGHT AND WEDNESDAY MORNING.

GFS/GEFS/ECMWF/GEM IN GOOD AGREEMENT ABOUT PLACEMENT OF
ACCUMULATING SNOW FROM 00Z WED THROUGH 12Z WED. THE REGION NORTH
OF I-96 SHOULD SEE ACCUMULATING WET SNOW DURING THIS TIME FRAME.
SFC TEMPS WILL BE IN THE 28 TO 32 RANGE OVERNIGHT...SO THERE WILL
LIKELY BE IMPACTS TO TRAVEL HEADING INTO THE WEDNESDAY MORNING
COMMUTE. MOST OF THE GEFS ENSEMBLE MEMBERS SUPPORT A SWATH OF 6"
OR MORE OF SNOW NORTH OF M-46. THE OPERATIONAL GFS...GEM...AND
ECMWF ALL HAVE SNOW ACCUMS IN EXCESS OF 6" ESPECIALLY FROM BIG
RAPIDS TO MT. PLEASANT AND NORTHWARD.

THE H850 TEMPS AND SFC LOW TRACK WILL BE CRITICAL TO THE HEAVIEST
SNOW MATERIALIZING. ANY SLIGHT JOG TO THE NORTH WILL BRING THE
WARM SECTOR IN QUICKER AND PEEL BACK THE HIGHER SNOW ACCUMS. FOR
LIQUID PRECIP...THERE MAY BE A FAIR AMOUNT OF RAIN WITH THIS
SYSTEM FROM I-96 TO THE SOUTH. THE POTENTIAL EXISTS FOR AT LEAST
0.5"-1.0" OF RAIN. THE GFS HAS CONTINUED TO INDICATE FOR THE LAST
FEW RUNS THAT 1.0"-2.0" IS POSSIBLE...THOUGH IT HAS A STRONGER
LLJ IN COMPARISON TO THE ECMWF. THE PARALLEL GFS IS NOT AS
BULLISH ON RAINFALL THAT HIGH. OUR MODEL BLENDED QPF FEATURES
CLOSER TO THE 0.5"-1.0" RANGE.

&&

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 258 PM EDT MON APR 4 2016

TEMPERATURES WILL CONTINUE TO AVERAGE BELOW TO MUCH BELOW NORMAL
FROM THURSDAY THROUGH SATURDAY. THE WX PATTERN WILL REMAIN UNSETTLED
THURSDAY THROUGH FRIDAY WITH A LARGE UPPER LEVEL TROUGH IN PLACE AND
A CONTINUATION OF SCATTERED LIGHT SNOW SHOWERS AND FLURRIES THAT MAY
MIX IN WITH LIGHT RAIN AND SPRINKLES AT TIMES THURSDAY AND
FRIDAY AFTERNOON.

IN ADDITION THERE IS EVEN POTENTIAL FOR DECENT NNW FLOW LAKE EFFECT
SNOW TO POTENTIAL CLIP AREAS VERY CLOSE TO THE LAKE MI SHORELINE
LATE FRIDAY THROUGH FRIDAY NIGHT INTO SATURDAY AS H8 TEMPS DROP TO
-14 TO-16 C YIELDING STRONG LAKE INDUCED INSTABILITY.

A SFC HIGH PRESSURE RIDGE WILL BUILD IN THIS WEEKEND AND BRING FAIR
WX. TEMPS WILL REMAIN UNSEASONABLY COLD THROUGH SATURDAY BEFORE
UNDERGOING A GRADUAL MODERATING TREND SUNDAY AND MONDAY AS AN UPPER
LEVEL RIDGE GRADUALLY BUILDS IN FROM THE WEST AND FLOW BECOMES
SOUTHERLY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1119 AM EDT MON APR 4 2016

MVFR CONDITIONS WILL CONTINUE THIS AFTERNOON DUE TO LOW CLOUDS
WITH CIGS IN THE 1.5 TO 2.5 KFT AGL RANGE AND SOME SNOW FLURRIES.
CONDITIONS WILL GRADUALLY IMPROVE TO VFR BY MID TO LATE AFTERNOON
AS CIGS IMPROVE. NNE WINDS WILL GUST TO NEAR 20 KTS THIS AFTERNOON
BEFORE SUBSIDING THIS EVENING.

CONDITIONS WILL THEN REMAIN VFR TONIGHT AS SKIES GRADUALLY BECOME
MOSTLY CLEAR THIS EVENING. VFR CONDITIONS WILL THEN CONTINUE
THROUGH 18Z TUESDAY WITH JUST SOME HIGH LEVEL CLOUD COVER MOVING
IN FROM THE WEST TUESDAY. WINDS WILL VEER TO THE SE BY LATE
TUESDAY MORNING.

&&

.MARINE...
ISSUED AT 258 PM EDT MON APR 4 2016

SCA CONTINUES THROUGH THE EVENING BEFORE WINDS BACK DOWN. ANOTHER
SCA WILL LIKELY BE NEEDED FOR TUESDAY NIGHT AND WEDNESDAY.

&&

.HYDROLOGY...
ISSUED AT 100 PM EDT MON APR 4 2016

ALL RIVER FLOOD WARNINGS HAVE BEEN DROPPED. NUMEROUS RIVER FLOOD
ADVISORIES ARE STILL IN EFFECT FOR NUISANCE FLOODING DUE TO RIVERS
OUT OF THEIR BANKS. THOUGH LEVELS SHOULD SLOWLY FALL... MINOR
FLOODING IS EXPECTED AND WILL BE A POSSIBILITY THROUGH THE WEEK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LMZ844-845-
     848.

&&

SYNOPSIS...HOVING
SHORT TERM...HOVING
LONG TERM...LAURENS
AVIATION...LAURENS
HYDROLOGY...63
MARINE...HOVING
Hazardous weather outlook, Apr 4, 11:29 AM EDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1129 AM EDT MON APR 4 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-051530-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1129 AM EDT MON APR 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER BOUT OF WINTER WEATHER AND SLIPPERY TRAVEL IS EXPECTED
TUESDAY NIGHT AND EARLY WEDNESDAY. PLAN FOR A POTENTIALLY SLOW
WEDNESDAY MORNING COMMUTE... PARTICULARLY NORTH AND EAST OF GRAND
RAPIDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-051530-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1129 AM EDT MON APR 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDS AND WAVES WILL BE FREQUENTLY HAZARDOUS TO SMALL CRAFT FROM
TUESDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 9:47 PM EDTRiver Flood WarningGRRNewaygo3 days
Apr 3, 9:57 PM EDTRiver Flood AdvisoryGRRClinton15 days
Apr 4, 11:40 AM EDTRiver Flood AdvisoryGRRNewaygo6 days

Nearby

Freeze Warnings in Michigan, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.